Alert archive / North Dakota / River Flood Warnings in 2024

River Flood Warning 16, NWS Grand Forks, ND

June 19, 2024Cass County, North Dakota; Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Jun 19, 2024, 9:57 AM CDT for Cass County, North Dakota; Clay County, Minnesota. It took effect at Jun 21, 2024, 7:00 AM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2024, 9:57 AM CDT (14:57 UTC)
In effect from
Jun 21, 2024, 7:00 AM CDT
Expired
Jun 22, 2024, 9:09 AM CDT
In force
26 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Fargo (FGON8).

Action stage
17 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05054000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jun 19, 6:33 AM CDT, 3 hours 24 minutes earlier. Its key messages:

  • Additional chances for thunderstorms and heavy rain are possible late Thursday through Saturday.
  • Active weather continues early next week, with another chance for showers and possibly strong thunderstorms Monday and Tuesday.
Area forecast discussion, Jun 19, 6:33 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
633 AM CDT Wed Jun 19 2024

.KEY MESSAGES...

- Additional chances for thunderstorms and heavy rain are
  possible late Thursday through Saturday.

- Active weather continues early next week, with another chance
  for showers and possibly strong thunderstorms Monday and
  Tuesday.

&&

.DISCUSSION...
Issued at 402 AM CDT Wed Jun 19 2024

...Synopsis...

Upper flow remains out of the southwest today into Thursday before
favoring more of a zonal tendency. The H5 trough bringing rain over
the past several days is pushing off to the northeast, which will
serve to end our rain chances as we approach mid morning. A period
of quiet weather prevails this afternoon through late Thursday ahead
of our next system that is set to move through the area Thursday
night through Saturday. Zonal flow then looks to remain in place
through next week, with several transient shortwaves showing up in
ensemble guidance at various times. Some of these shortwaves have
enough pattern support to mention the possibility of strong to
severe thunderstorms.

Skies are expected to gradually clear from west to east today as
this mornings showers move out of the area by mid morning. High
temperatures should be able to reach the low 70s where we see the
best clearing, with perhaps middle to upper 60s where cloud cover is
more persistent. Rain is not expected after midday across the entire
forecast area.

For Thursday, 850 mb flow gradually shifts, starting northwesterly
during the morning hours, then becoming southerly by late afternoon.
This will allow some degree of moisture return into the low to mid
levels, although some uncertainty remains regarding PW values. This
will ultimately be determined by the H5 ridge over the eastern
CONUS, and how much it weakens and elongates by late Thursday. Most
guidance weakens the ridge, but there is still some disagreement to
what extent it weakens. A stronger ridge allows better moisture
return into the Northern Plains, which will set the stage for our
next system heading into Thursday night and Friday.

...Heavy Rain and Thunderstorms Possible Thur through Sat...

Rain chances increase on Thursday from south to north as a theta-e
gradient lifts northward into the Northern Plains and Upper Midwest.
While there is still uncertainty regarding moisture availability,
there is support (60 percent chance) for at least 0.50 inch of
precipitation across portions of the region south of I-94. The axis
of development for this precipitation will be somewhat stationary
Thursday night through late Friday, when a shortwave is expected to
move across the area. MUCAPE ahead of the shortwave could be upwards
of 2000 J/Kg according to model soundings, which could support a
mention of isolated strong to severe thunderstorms, which would
likely be elevated due to the overall lack of surface based
instability. Shear in both the 0-3Km and 0-6Km layers are supportive
of large hail and damaging wind gusts. Tornado risk will be heavily
dependent upon whether or not convection becomes surface based,
which would support tornadic storms should this be the case. At this
time, this looks like a less likely scenario. The highest
probability for severe storms will be Friday afternoon and evening,
with perhaps another chance Saturday afternoon.

...Active Weather Continues into Next Week...

A progressive and very active shortwave pattern is expected to
persist into next week. Exact timing of these shortwaves is likely
to change due to the progressive nature of the H5 pattern; however,
there is good agreement that there will be several shortwave
passages next week. The first wave could move through the area
Monday into Tuesday, with good agreement between ensembles regarding
the potential for strong to severe storms. At this time, GEFS
probability for surface CAPE greater than 2000 J/Kg is over 70
percent Monday afternoon and evening. Model soundings also show a
shear profile supportive of discrete cells. This will depend heavily
on timing, which could change in the coming updates; however,
pattern support remains strong for potentially impactful weather
through a good part of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 633 AM CDT Wed Jun 19 2024

VFR conditions prevail at all TAF sites through the period. Mid
level cloud cover in the vicinity of KFAR and KBJI will
gradually diminish this afternoon, with scattered high clouds
working back into the area tonight into Thursday morning. Winds
will remain generally light, with a slow shift to the southeast
through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Lynch
Hazardous weather outlook, Jun 19, 4:58 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
458 AM CDT Wed Jun 19 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
458 AM CDT Wed Jun 19 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong storms are possible Friday and Saturday.

Friday...Strong Thunderstorm Risk.
Saturday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:23 PM CDTRiver Flood WarningFGFMarshall17 hr
Jun 19, 5:41 AM CDTRiver Flood WarningFGFPolk4 days
Jun 19, 9:49 AM CDTRiver Flood WarningFGFMarshall4 days
Jun 19, 9:49 AM CDTRiver Flood WarningFGFClay4 days
Jun 19, 9:49 AM CDTRiver Flood WarningFGFClay34 hr

Nearby

River Flood Warnings in North Dakota, 2024River Flood Warnings in Minnesota, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.